Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 236, NWS North Platte, NE

August 26, 2019Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2019, 4:55 AM CDT for Custer County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2019, 4:55 AM CDT (09:55 UTC)
Expired
Aug 26, 2019, 5:30 AM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:05 AM CDTHAIL 16 Se Sargent, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 10:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS53 KLBF 260955
SVRLBF
NEC041-261030-
/O.NEW.KLBF.SV.W.0236.190826T0955Z-190826T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
455 AM CDT Mon Aug 26 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Custer County in central Nebraska...

* Until 530 AM CDT.

* At 455 AM CDT, a severe thunderstorm was located near Comstock, or
  14 miles south of Taylor, moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Sargent, Comstock, Weissert, Westerville, Big Oak Canyon, Arcadia
  Diversion Dam State Wildlife Management Area and Wescott.

This includes Highway 183 between mile markers 96 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4127 9920 4141 9948 4167 9936 4174 9922
      4165 9921 4140 9921 4139 9920
TIME...MOT...LOC 0955Z 305DEG 23KT 4156 9935 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

CDC
2 follow-up statements
885 
WWUS53 KLBF 261009
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
509 AM CDT Mon Aug 26 2019

NEC041-261030-
/O.CON.KLBF.SV.W.0236.000000T0000Z-190826T1030Z/
Custer NE-
509 AM CDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHEASTERN CUSTER COUNTY...

At 508 AM CDT, a severe thunderstorm was located near Arcadia, or 20
miles southwest of Ord, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sargent, Comstock, Weissert, Westerville, Big Oak Canyon, Arcadia
Diversion Dam State Wildlife Management Area and Wescott.

This includes Highway 183 between mile markers 96 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4127 9920 4141 9948 4167 9936 4174 9922
      4165 9921 4140 9921 4139 9920
TIME...MOT...LOC 1008Z 307DEG 28KT 4137 9918 

HAIL...1.50IN
WIND...60MPH
 
$$

Jurgensen/CDC
466 
WWUS53 KLBF 261026
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
526 AM CDT Mon Aug 26 2019

NEC041-261036-
/O.EXP.KLBF.SV.W.0236.000000T0000Z-190826T1030Z/
Custer NE-
526 AM CDT Mon Aug 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY
WILL EXPIRE AT 530 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

LAT...LON 4127 9920 4141 9948 4167 9936 4174 9922
      4165 9921 4140 9921 4139 9920
TIME...MOT...LOC 1026Z 305DEG 23KT 4130 9905 

$$

Jurgensen/CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:54 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 26, 3:54 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
354 AM CDT Mon Aug 26 2019

.SHORT TERM...(Today through Tuesday)
Issued at 353 AM CDT Mon Aug 26 2019

Timing tools suggest the thunderstorms underway across the Sandhills
and north central Nebraska will exit this region by 17z. The
forecast uses a blend of several models plus the model blend. Strong
shear and residual elevated instability are fueling storms with
small hail and an occasional storm with large hail.

The temperature forecast uses the guidance blend which keeps
temperatures very cool Tuesday; highs in the lower 70s. This is
partially the result of midlevel frontogenesis forcing isolated
showers and cloud cover. We also get a second reinforcing cold front
sending h700mb temperatures into the low single digits Celsius.

.LONG TERM...(Tuesday night through Sunday)
Issued at 353 AM CDT Mon Aug 26 2019

There is little change in the extended forecast except that
temperatures ahead of the very strong cold front forecast to move
through Friday have warmed a bit. Highs in the lower to mid 80 are
in place Wednesday and Thursday. The GFS indicates return moisture
developing Thursday night to 1.25-1.40 inches of precipitable water.
Winds aloft Friday are fairly strong at 25 to 35 kts suggesting
shear and the potential for some strong thunderstorm activity. It is
too early to make the call on severe thunderstorm potential.

POPs for this rain event are on the low side with just 30 to 40
percent in place Thursday night and Friday. Upper level moisture
from a tropical storm will be lifting through the Rockies and
arriving in Nebraska Thursday night according to the GFS. This could
produce more significant rainfall than indicated by the models.

The rest of the forecast-Wednesday-Thursday and Saturday-Sunday
are dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1223 AM CDT Mon Aug 26 2019

Ongoing convection and and low ceilings associated with a passing
surface boundary will be the main concerns in the forecast period.
Activity that moved through GRN will approach TIF around 0630z and
be capable of strong winds and heavy rainfall. Strongest activity
will remain south of VTN and north of LBF but can expect moderate
rain and MVFR ceilings at VTN through sunrise with strong winds
developing out of the north after storm passage. Will see IFR
ceilings at LBF continue through sunrise before strong northerly
winds develop behind the frontal boundary and help ceilings rise
to MVFR and eventually VFR late in the period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Jurgensen
Hazardous weather outlook, Aug 26, 3:47 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 AM CDT Mon Aug 26 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-270900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 AM CDT Mon Aug 26 2019 /247 AM MDT Mon Aug 26 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered rain and thunderstorms are likely across portions of the
Sandhills into central Nebraska this morning. A few storms may be
strong with hail and gusty winds the main concerns. Activity is
expected to clear out shortly after midday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Rain and thunderstorm chances return to the local area on Friday.
Currently, the threat for severe weather remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 26, 2:51 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
251 AM CDT Mon Aug 26 2019

NEZ025-026-260830-
Thomas NE-Blaine NE-
251 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR BLAINE AND EASTERN THOMAS
COUNTIES UNTIL 330 AM CDT...

At 250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Thedford, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brewster, Dunning, Halsey, Milburn Diversion Dam State Wildlife
Management Area, Hawley Flats and Natwick.

This includes the following highways...
 Highway 2 between mile markers 213 and 241.
 Highway 83 between mile markers 137 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Nebraska.

LAT...LON 4182 10056 4204 10057 4206 9973 4175 9974
TIME...MOT...LOC 0750Z 272DEG 37KT 4195 10048

CDC
Special weather statement, Aug 26, 2:53 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
153 AM MDT Mon Aug 26 2019

NEZ024-094-260830-
Hooker NE-Western Cherry NE-
153 AM MDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND NORTH CENTRAL
HOOKER COUNTIES UNTIL 230 AM MDT...

At 152 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Medicine Lake to 23 miles north
of Ashby. Movement was southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Medicine Lake, Speckel Meir Lake, Round Lake, Hire, Indian Hill,
Whitman Road crossing the North Branch of the Middle Loup River,
Sevenmile Hill and Survey Valley Road.

This includes the following highways...
 Highway 2 between mile markers 172 and 176.
 Highway 61 between mile markers 176 and 207.
 Highway 97 between mile markers 87 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
north central and west central Nebraska.

LAT...LON 4252 10090 4200 10122 4231 10191 4282 10164
TIME...MOT...LOC 0752Z 304DEG 35KT 4273 10162 4235 10182

CDC
Special weather statement, Aug 26, 3:25 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
325 AM CDT Mon Aug 26 2019

NEZ005-024-025-036-037-094-260915-
Eastern Cherry NE-Hooker NE-McPherson NE-Western Cherry NE-Thomas NE-
Logan NE-
325 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY...SOUTHEASTERN
HOOKER...NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND THOMAS
COUNTIES UNTIL 415 AM CDT/315 AM MDT/...

At 324 AM CDT/224 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Seneca
to 15 miles northwest of Tryon. Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Thedford, Seneca, Highway 83 crossing The Dismal River, Norway,
Highway 97 crossing the Dismal River, Natwick and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 194 and 221.
 Highway 97 between mile markers 41 and 54.
 Highway 83 between mile markers 126 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for north central and west central Nebraska.

LAT...LON 4212 10027 4167 10050 4170 10123 4216 10073
TIME...MOT...LOC 0824Z 272DEG 31KT 4210 10072 4175 10110

CDC
Special weather statement, Aug 26, 3:32 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
332 AM CDT Mon Aug 26 2019

NEZ005-024-025-094-260915-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
332 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 415 AM
CDT/315 AM MDT/...

At 331 AM CDT/231 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 22 miles south of Medicine
Lake to 12 miles northwest of Mullen. Movement was southeast at 45
mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mullen, Brownlee, Highway 97 crossing the North Loup River, Marsh
Flat, Giant Hill, Highway 97 crossing Big Creek, Sevenmile Hill,
Kelso and Highway 83 crossing Goose Creek.

This includes the following highways...
 Highway 2 between mile markers 175 and 193.
 Highway 97 between mile markers 59 and 102.
 Highway 83 between mile markers 175 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for north central and west central Nebraska.

LAT...LON 4241 10046 4190 10102 4210 10133 4253 10137
TIME...MOT...LOC 0831Z 300DEG 44KT 4242 10128 4214 10125

CDC
Special weather statement, Aug 26, 4:06 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
406 AM CDT Mon Aug 26 2019

NEZ025-026-037-038-059-260930-
Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
406 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...EASTERN
LOGAN...NORTHWESTERN CUSTER...SOUTHERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES UNTIL 430 AM CDT...

At 406 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunning to 7 miles north of Gandy.
Movement was east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Arnold, Dunning, Logan, Linscott, Shanklin Bluff, Tarboz Lake,
Pleasant Hill, Hoagland, Brown Lake and Finchville.

This includes the following highways...
 Highway 2 between mile markers 230 and 254.
 Highway 92 between mile markers 243 and 260.
 Highway 83 between mile markers 114 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central, north central and west central Nebraska.

LAT...LON 4187 9981 4133 10009 4153 10058 4197 10015
TIME...MOT...LOC 0906Z 280DEG 45KT 4190 10010 4158 10042

CDC
Special weather statement, Aug 26, 4:32 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
432 AM CDT Mon Aug 26 2019

NEZ026-027-038-261000-
Loup NE-Custer NE-Blaine NE-
432 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHWESTERN
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 500 AM CDT...

At 432 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Brewster to near Arnold.
Movement was east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Anselmo, Victoria Springs State Recreation Area, Milburn and
Pleasant Hill.

This includes the following highways...
 Highway 2 between mile markers 252 and 265.
 Highway 92 between mile markers 254 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and north central Nebraska.

LAT...LON 4182 9958 4139 9989 4145 10014 4184 9982
TIME...MOT...LOC 0932Z 275DEG 48KT 4182 9977 4146 10011

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:48 PM CDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 25, 11:24 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Aug 26, 12:23 AM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, McPherson, Thomas67 min
Aug 26, 1:29 AM CDTSpecial Weather StatementLBFBlaine, Custer, Logan, Thomas61 min
Aug 26, 2:17 AM CDTSpecial Weather StatementLBFSheridan43 min
Aug 26, 2:18 AM CDTSpecial Weather StatementLBFKeya Paha42 min
Aug 26, 2:25 AM CDTSpecial Weather StatementLBFBlaine, Custer, Loup50 min
Aug 26, 2:26 AM CDTSpecial Weather StatementLBFCuster49 min
Aug 26, 2:51 AM CDTSpecial Weather StatementLBFBlaine, Thomas39 min
Aug 26, 2:53 AM CDTSpecial Weather StatementLBFCherry37 min
Aug 26, 3:11 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Thomas49 min
Aug 26, 3:25 AM CDTSpecial Weather StatementLBFThomas50 min
Aug 26, 3:32 AM CDTSpecial Weather StatementLBFHooker43 min
Aug 26, 3:59 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup61 min
Aug 26, 4:06 AM CDTSpecial Weather StatementLBFLogan24 min
Aug 26, 4:32 AM CDTSpecial Weather StatementLBFCuster28 min
Aug 26, 4:36 AM CDTFlash Flood WarningLBFBlaine, Custer, Loup6 hr
Aug 26, 5:16 AM CDTSpecial Weather StatementLBFSherman29 min
Aug 26, 10:25 AM CDTAreal Flood AdvisoryLBFBlaine, Custer, Loup3 hr
Aug 26, 1:27 PM CDTAreal Flood AdvisoryLBFBlaine, Custer, Loup5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.